Discussions that mention diovan

High & Low Blood Pressure board


I have read some threads on this Board and my wife has been on Diovan for several years that has some adverse side effects -- like insomnia and joint pain.

I was wondering why Benicar and Avapro similar ARBs drugs are not prescribed more with less side effects.
I guess Norvaris being 10 times larger in capital and employees than Forrest Labs may have alot to do with it.

Any comments?

Harry
Hi. Diovan can definitely cause those side effects. Benicar might be worth a shot, although it could be that your wife just doesn't do well with ARBs. Yes, Diovan has big money behind it, but I don't think it's better or worse than any other ARB - they effect everyone differently.

I will share my experience. I took Toprol XL 50mg for several years. I love the drug (and I am even an asthmatic!). Unfortunately, I had to stop taking it when I started immunotherapy (i.e., allergy shots). My doctor put me on Benicar, and although it did a great job of controlling my blood pressure, it made me sick as a dog (I literally turned GREEN after taking a dose of the medication). I switched to Diovan, and it seemed to be better. Hence, I stayed on it for the last 12 months.

Recently, I had an epiphany - I have not felt like myself in the last year. I am tired and depressed, constantly feeling aches and pains, and my sinus problems never end. I went to my doctor and we decided to try Atacand, as he said that it was entirely possible that Diovan was causing my symptoms. He cautioned me, however, on the ARB class of drugs. In short, he said that because I didn't tolerate Diovan or Benicar that I should probably try another drug class.

Well, after two weeks, I am not feeling very well on the Atacand. I am not going to take it tomorrow or the next day so that I can see if I notice any improvment. If so, then I am done with ARBs. I am going to move to a low dose of Norvasc with a diuretic.

Good luck.
As it happens, Atacand and Avapro are the two remaining ARBs I have not tried yet. I am allergic to the other ones and cannot tolerate them (I tried Diovan and Micardis). I read that an apparent allergy should not prevent one from trying the same drug again in the future (quite often with better results). This apparently applies to any drug. I think I am adversely affected by this group of drugs because of a reduced kidney function.

Camjunkie, it takes a minimum of two weeks to see the effects of this drug, and a full four weeks before the maximum antihypertensive effects are achieved. You seem determined to stop taking this medication. Perhaps you should. It can adversely affect the kidney function in people with existing kidney and heart failure problems. There is no rebound if the drug is withdrawn. On the other hand, you might be willing to reconsider and wait another two weeks and see if the adverse effects of this drug improve once it's full antihypertensive effect has been reached. Because your doctor cautioned you about this group of drugs, you might have a condition(s) that makes this drug contraindicated and unsuitable for you.

Good luck,
flowergirl
Harry, :)

how much of your potassium-sparing diuretic do you take? How are your potassium levels on these medications? Does your med combination seem to work well? I have been having some potassium issues. Maintaining the right (or at least an acceptable) potassium levels can be a challenge for some of us. I really cannot make too many changes to my current meds.

Does Diovan provide good control for your wife's hypertension? Is it the only medication she takes for blood pressure control?

Sorry about all the questions.
flowergirl
flowergirl,

I take 20 mg of Amiloride along with 30 mEq of potassium cholride daily. The normal dose of Amiloride is 5mg daily. So, I pass alot of urine but my objective is to keep my potassium level above 4.0 and that has not been a problem. I have been doing this since 4/1999.

My medications do not adequately control my blood pressure. I think the high BP caused me to have an Abdomenal Aorta Aneurysm that progressed during the last 14 years that it doubled in size and was repaired last year on 11/2/07 with a stent graft.

Since then, my PCP and a cardiologist have used Coreg, Lopressor and Diovan. All caused more problems with side-effects.
So-- my potassium is under control but my BP is not. Basically too high a systolic pressure 160 area.

My wife's BP is OK with 160mg of Diovan is all she takes for BP but I think the side-effects are too much-- joint & back pains are the worse. But, she has osteoathritis and does need any extra medication that can cause more pain.
I think a lower dose would work for the BP w/o the side-effects. We will suggest that at her next Doctor's visit.

I got severe joint pain after a week on 160mg of Diovan--- I stayed on 80mg for 3weeks and still had problems like nausea & stomach discomfort with no change in BP ---I know we are all different and the literature says it may take 4 weeks to have an affect. I think this ARB just has too many side-effects for some of us.

Harry